Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: 10mg Lexapro withdrawls, HELP!


 fellows336 - Mon Sep 08, 2008 12:35 am

27/F. I was diagnosed with depression in 2002. I have been on 10mg/Lexapro ever since. I have tried to wean off the drug a number of times but the withdrawls are horrific and intolerable. about 10 weeks ago I weaned myself off by taking 5mg for 2 weeks, then 2.5mg for 2 weeks, then 2.5mg every-other-day for 2 weeks. It's been about four weeks since my last dose and I am still having withdrawl symptoms. I am still emotionally sensitive (crying), I still have flu-like symptoms, cannot sleep and the worst, most dibilitating side effect is the heart and brain "shocks" I feel like my heart will either stop beating, skip a beat or will beat too fast and this sends shocks throughout my body as well as into my brain. It can affect my breathing and I have no energy level. At times, I cannot think straight and definently have a hard time falling/staying asleep, even with 10mg/Ambien.
I know for a fact that these symptoms are not depression-related, but are from the med withdrawls.
Are these withdrawl symptoms normal? Especially the heart palpatations?
When can I expect them to stop? I hear it can take up to 8 weeks for the withdrawls to diminish, but I don't know if i can handle this for another 4 weeks!
Is there anything I can do to help relieve some of the symptoms?
 Debbie Miller, RN - Wed Sep 17, 2008 12:40 pm

User avatar Hello,
Many people do experience withdrawal symptoms but I would expect by now this would have passed. You definitely should see your doctor. Your symptoms could even be something totally unrelated; just coincidental on the timing so a correct diagnosis is important for the proper treatment.

Sometimes when withdrawal is difficult a doctor will restart the medication, then taper even more gradually than the first time but this would be your doctor's call and should not be undertaken unsupervised.

Please make an appointment.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us